Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 207, NWS Memphis, TN

September 22, 20094 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 22, 2009, 3:51 PM CDT for 4 counties in Tennessee. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2009, 3:51 PM CDT (20:51 UTC)
Expired
Sep 22, 2009, 5:15 PM CDT
In force
84 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 222051
FFWMEG
TNC017-033-053-113-222215-
/O.NEW.KMEG.FF.W.0207.090922T2051Z-090922T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT TUE SEP 22 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 515 PM CDT

* AT 351 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
  MILAN AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3582 8858 3581 8859 3560 8893 3585 8906
      3603 8891 3584 8853

$$
1 follow-up statement
000 
WGUS74 KMEG 222142
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT TUE SEP 22 2009

TNC017-033-053-113-222215-
/O.CON.KMEG.FF.W.0207.000000T0000Z-090922T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROCKETT TN-CARROLL TN-GIBSON TN-MADISON TN-
442 PM CDT TUE SEP 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN MADISON...SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND
SOUTHEASTERN CROCKETT COUNTIES...

AT 442 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
PRODUCE UP TO AN ADDITIONAL INCH OF RAIN OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT AND
MILAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3582 8859 3581 8860 3560 8893 3580 8904
      3596 8877 3584 8853

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:16 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 22, 3:16 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT TUE SEP 22 2009

.DISCUSSION...

CURRENTLY...AN UPPER LOW REMAINS OVER THE WESTERN PLAINS THIS
AFTERNOON WITH THE ASSOCIATED COLD FRONT STRETCHING FROM THE MID
MISSISSIPPI VALLEY THROUGH WESTERN ARKANSAS INTO THE ARKLATEX. THERE
IS QUITE A CONTRAST ACROSS THE FORECAST AREA THIS AFTERNOON. WEST
OF THE RIVER THE REMNANTS OF THIS MORNINGS COLD POOL ARE STILL
EVIDENT WITH DEWPOINTS STILL IN THE MID 60S AND LITTLE IN THE WAY
OF CONVECTIVE DEVELOPMENT. EAST OF THE RIVER THE AIRMASS IS A
LITTLE JUICIER WITH DEWPOINTS IN THE LOWER TO MID 70S AND LIFTED
INDEX VALUES OF -3C TO -6C. SCATTERED SHRAS AND ISOLATED TSRAS
CONTINUE TO DEVELOP IN THE INSTABILITY AXIS ACROSS WEST TENNESSEE
AND NORTH MISSISSIPPI.

TONIGHT...FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM ACROSS
PARTS OF NORTH MISSISSIPPI AND EXTREME SOUTHEAST PARTS OF WEST
TENNESSEE. THE AIRMASS ACROSS NORTHEAST MISSISSIPPI IS PRETTY
UNSTABLE AND SCATTERED TSRAS WITH HEAVY RAIN WILL CONTINUE TO
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. DO NOT EXPECT
THE STORMS CURRENTLY DEVELOPING ACROSS PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI...IN THE INSTABILITY AXIS...TO
BECOME SEVERE ATTM SINCE MID LEVEL WINDS AND LAPSE RATES ARE WEAK.
HOWEVER A FEW STORMS COULD BE STRONG LATE THIS AFTERNOON AND
EVENING WITH GUSTY WINDS AND SMALL HAIL.

MORE SHRAS AND TSRAS WILL SPREAD IN FROM THE SOUTH OVERNIGHT AS
DEEP MOISTURE...PRECIPITABLE WATER VALUES GREATER THAN 2
INCHES...SURGES NORTHWARD FROM THE GULF MAINLY AFTER MIDNIGHT.
CONTEMPLATED ISSUING ANOTHER FLASH FLOOD WATCH FOR LATER TONIGHT
INTO THURSDAY BUT AFTER COORDINATING WITH SURROUNDING OFFICES NOT
CONFIDENT ENOUGH IN THE FLOOD THREAT TO ISSUE THE WATCH ATTM.

WEDNESDAY THROUGH THURSDAY...THE FRONT OVER WESTERN ARKANSAS WILL
EDGE EAST AND BASICALLY STALL ACROSS THE MID SOUTH OVER THE NEXT
FEW DAYS WHILE THE UPPER LOW CONTINUES TO SPIN OVER THE WESTERN
PLAINS. THE MID SOUTH WILL CONTINUE TO BE IN THE AXIS OF DEEP
MOISTURE. EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THIS
TIME PERIOD WITH HEAVY RAIN AND FLASH FLOODING A CONTINUING
THREAT.

FRIDAY AND SATURDAY...THE UPPER LEVEL PATTERN STARTS TO BECOME
MORE PROGRESSIVE AS THE UPPER LOW MOVES EAST ON FRIDAY AND BECOMES
AN OPEN TROF OVER THE GREAT LAKES BY SATURDAY. AFTER MORE SHOWERS
AND THUNDERSTORMS FRIDAY...RAIN CHANCES WILL START TO TAPER OFF
SATURDAY AS THE AXIS OF DEEP MOISTURE PUSHES EAST.

SUNDAY THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
SHOWING A DRIER AND COOLER WEATHER PATTERN BY THE BEGINNING OF
NEXT WEEK AS A DEEP TROF DEVELOPS OVER THE EASTERN U.S. HIGHS BY
MONDAY AND TUESDAY MAY ONLY BE IN THE 70S AT MANY LOCATIONS WITH
LOWS IN THE 50S.

SJM

&&

.AVIATION...

18Z TAF DISCUSSION

A COLD POOL HAS MOVED INTO THE MID SOUTH BHND THIS MORNING/S
SHRA/TSRA AND STABILIZED THE ATMOSPHERE. BTWN 22/18Z AND 23/01Z SHOULD
XPCT ISOLD SHRA/TSRA WITH OCNL MVFR CIGS AT KJBR...KMEM AND KMKL.
KTUP WILL SEE MVFR CIGS AND VSBYS WITH SCT SHRA AND ISOLD TSRA. AN H5
SHRTWV TROF WILL APPROACH ALL SITES BTWN 23 /08Z-12Z WITH WDSPD
SHRA AND ISOLD TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  81  70  83 /  60  70  40  50
MKL  67  82  66  82 /  50  70  40  60
JBR  66  81  67  81 /  50  70  40  50
TUP  70  81  69  86 /  60  70  40  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TIPPAH-
     TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, Sep 22, 3:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT TUE SEP 22 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND SOUTH OF A CLARKSDALE
MISSISSIPPI TO SAVANNAH TENNESSEE LINE THROUGH 7 PM. LOCALLY HEAVY
RAINFALL OVER MOSTLY SATURATED AREAS WILL ENHANCE THE THREAT FOR
FLASH FLOODING. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE
ACROSS THESE AREAS THROUGH THIS EVENING.

LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PARTS WEST
TENNESSEE GENERALLY EAST OF UNION CITY TO SOMERVILLE LINE. SCATTERED
SHOWERS AND THUNDERSTORMS COULD DROP AN INCH OR MORE IN A HOUR
RESULTING IN SOME LOCALIZED FLOODING OF LOW LYING AREAS.

A FEW STRONG STORMS ARE ALSO POSSIBLE ACROSS ABOVE MENTIONED AREAS
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST WEDNESDAY
THROUGH FRIDAY DUE TO UPPER LEVEL DISTURBANCES AND THE PRESENCE OF A
SURFACE COLD FRONT. FLASH FLOODING WILL CONTINUE TO BE THE MAIN
THREAT THROUGH FRIDAY. ISOLATED STRONG TO PERHAPS SEVERE STORMS WILL
ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:58 PM CDTFlash Flood WatchMEGDyer, Fayette, Hardeman, Hardin, Lake, Lauderdale and 4 more26 hr
Sep 22, 3:20 PM CDTAreal Flood AdvisoryMEGCarroll, Crockett, Gibson, Henderson, Madison, Weakley85 min
Sep 22, 6:32 PM CDTAreal Flood AdvisoryMEGHardin118 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.